T Nation

Thin Skin and Aging


My father will be 64 this year, is still active in the sense he is always busy with yard work, working on his tractors, etc. He does not shy away from physical labor and is not frail by any means. He is a type II diabetic and last I knew takes blood pressure medication.

I was wondering if there is anything that can be done for his skin. It is very thin and the slightest scrape causes him to bleed. He was working on one of his tractors Saturday and was commenting about it; I looked at his hands and they were a mess. Bleeding from small scrapes everywhere. I know this is common as we age, and I have seen it in a clinical setting as I used to be a phlebotomist. Any ideas if a specific nutrient/supplement can help?



There are a host of dermatological problems associated with diabetes, especially if it is not well controlled. Skin changes can show thinning or lichenification (thickening) of the skin as well as increased potential for breaking and reduced ability to act as a barrier for bacterial infection (and reduced ability to heal).

Firstly, it would be important to ensure that there is good glycemic control not only for dermatological reasons but for the host of other reasons (CVS, CNS, ocular and so on and so forth)

If the little cuts are associated with increased bleeding than would normally be expected, a physician should be consulted to rule out any coagulopathy and potential underlying causes.

Also, medications can have effects on skin thinning like corticosteroids.

I would think that it would be more appropriate to discuss these findings with a physician before trying to use supps/others to fix the problem (since there really is nothing out there that could fix this unless your dad had severe nutritional deficiencies).

Anyway, good luck,


Thanks for the info. He is not worried about it at all. I guess it is just me trying to deal with him getting older. I know he and his wife endeavor to take care of him and monitor things closely. I just wanted to know if anyone knew of a nutritional deficiency in cases like this. I appreciate your input.


To add, don't forget to put sunscreen on his hands (and other sun exposed areas). If dry skin is an issue, add some moisturizer.